Alert archive / Nevada / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Jul 30, 2016, 2:22 PM MST for Mohave County, Arizona; Clark County, Lincoln County, Nevada. It took effect at Jul 30, 2016, 5:00 PM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2016, 2:22 PM MST (21:22 UTC)
- In effect from
- Jul 30, 2016, 5:00 PM MST
- Expired
- Jul 31, 2016, 2:45 AM MST
- In force
- 10 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV
The radar
The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
006 WGUS65 KVEF 302122 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 222 PM PDT SAT JUL 30 2016 AZZ001-003-036-NVZ015-016-018-020>022-311200- /O.NEW.KVEF.FF.A.0001.160731T0000Z-160731T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-SHEEP RANGE-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 222 PM PDT SAT JUL 30 2016 /222 PM MST SAT JUL 30 2016/ ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND NEVADA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST ARIZONA...LAKE MEAD NATIONAL RECREATION AREA...NORTHWEST DESERTS AND NORTHWEST PLATEAU. IN NEVADA...LAKE MEAD NATIONAL RECREATION AREA...LAS VEGAS VALLEY...LINCOLN COUNTY... NORTHEAST CLARK COUNTY...SHEEP RANGE AND SOUTHERN CLARK COUNTY. * THROUGH LATE TONIGHT * A CLUSTER OF STORMS IS EXPECTED TO DEVELOP OVER LINCOLN COUNTY AND SOUTHWEST UTAH LATE THIS AFTERNOON OR EARLY THIS EVENING AND MOVE SOUTH THROUGH LINCOLN COUNTY INTO CLARK AND MOHAVE COUNTIES. HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH THIS THUNDERSTORM ACTIVITY. * IMPACTS: RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD FLOW ACROSS ROADS AND OTHER LOW LYING AREAS. SOME ROADS MAY BE CLOSED OR DAMAGED. RAPID FLOWS IN WASHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
620 WGUS65 KVEF 310945 FFAVEF FLOOD WATCH NATIONAL WEATHER SERVICE LAS VEGAS NV 245 AM PDT SUN JUL 31 2016 ...FLASH FLOOD WATCH FOR LINCOLN, CLARK, AND MOHAVE COUNTIES HAS BEEN CANCELLED... AZZ001-003-036-NVZ015-016-018-020>022-311045- /O.CAN.KVEF.FF.A.0001.000000T0000Z-160731T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHWEST PLATEAU-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-SHEEP RANGE-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 245 AM PDT SUN JUL 31 2016 /245 AM MST SUN JUL 31 2016/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTHERN NEVADA HAS BEEN CANCELLED. ISOLATED TO SCATTERED SHOWERS REMAIN POSSIBLE IN THESE AREAS BUT THE FLASH FLOOD THREAT LOOKS TOO LIMITED TO WARRANT A CONTINUATION OF THE WATCH. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 9:52 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 30, 9:52 AM MST, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 952 AM PDT SAT JUL 30 2016 .SYNOPSIS...The weekend and next week will bring relief from the very hot temperatures experienced the past several days although increasing humidity could make it feel a bit sticky at times. Expect isolated to scattered thunderstorm activity across parts of the area through the next week. && .Update...A moist and unstable air mass is in place today over most of the forecast area and a few light showers were lingering from the overnight convection. There appears to be a lack of a forcing mechanism to get new convection going today and it may depend on orographics initially, then outflow boundaries should help generate more convection in the lower elevations. With the increased moisture in the air today combined with dust which blew in from near Phoenix last night partially blocking the sun, temperatures will likely not reach the previously forecasted highs in many areas. I updated the forecast for today to make some minor adjustments to cloud cover and to lower the high temperature forecast a bit in some locations. && .AVIATION...For McCarran...Dust blown in from AZ storms last night continues to cause lowered visibility at the terminal. With S winds 10-20 kts and gusts to 25 kts expected this afternoon, visibility may be slow to improve. Models consistently develop convection on the Spring Mountains by early afternoon moving E/SE into the I-15 corridor through early evening. Slight chance of direct impacts to the airport, with better chances of impacts in flight corridors and from outflow winds. Chances of storms continue tonight and Sunday. For the rest of southern Nevada...northwest Arizona...and southeast California...Residual dust from AZ storms last night will continue to lower visibility in southern portions of the region this morning. Storms expected to develop this afternoon in the high terrain and in Clark/Mohave Counties with gusty/erratic outflow winds, locally lowered CIGs, and lightning all threats. Outside of storms, S/SW winds 10-20 kts with gusts to 30 kts likely through tonight with strongest speeds this afternoon/evening. Chances of storms continue tonight/tomorrow. && .Prev Discussion... 220 AM PDT SAT JUL 30 2016 .SHORT TERM...through Monday night. It's been an active night across our area as numerous outflow boundary interactions have sustained convection well into the night. The strongest of these boundaries was generated from a large thunderstorm complex in the Phoenix area that pushed northward into our area and is now beginning to approach the Las Vegas Valley. Wind gusts in the 30-40 mph range have been common with this feature, though earlier they produced 50 mph or greater gusts closer to Laughlin and Lake Havasu. Meanwhile, strong thunderstorms are ongoing at this hour near the Kingman area where widespread heavy rain has raised flash flooding concerns. Atmosphere will remain fairly moist and unstable again Saturday and Sunday which means storms will stick around through the weekend. In fact, the large thunderstorm complex that impacted Arizona today has worked to reinforce the moisture in our area for today. Storms this afternoon will be capable of strong winds and very heavy rainfall. Best chances today look to occur in areas not shrouded in morning cloud cover and in the eastern two-thirds of our forecast area. .LONG TERM...Tuesday through Friday (From Previous Discussion). The upper level pattern next week will be characterized by broad, but low amplitude troughing across the Pacific Northwest and a slow decrease in the strength of high pressure across the southwest US. This will result in temperatures near or even slightly below normal. It will also leave the door open for monsoon moisture and diurnal convection to continue to impact the region through next week. At this time, there is little unanimous support for any focusing features or major pushes that jump out in model guidance. Therefore, the latest extended forecast has broad-brushed precipitation chances with the best chances over Mohave County, decreasing to the west. && .FIRE WEATHER...More typical midsummer monsoon pattern expected for the region with daily chances for thunderstorms and seasonably warm temperatures. Cloud cover can be expected at times along with a marked increase in regional humidity values. Thunderstorm chances will continue next week. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather according to standard operating procedures. && Update...Harrison Aviation...Shafer Short Term/Fire Weather...Outler Long Term...Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 30, 12:50 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 PM PDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL MT. CHARLESTON 36.26N 115.64W
07/30/2016 E0.88 INCH CLARK NV TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL.
&&
CMSLocal storm report, Jul 30, 1:33 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
133 PM PDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 1 NW MT. CHARLESTON 36.27N 115.66W
07/30/2016 E0.75 INCH CLARK NV PARK/FOREST SRVC
REPORTED AT MARY JANE FALLS.
&&
CMSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:41 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 71 min |
| Jul 30, 12:26 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 64 min |
| Jul 30, 12:50 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 85 min |
| Jul 30, 1:07 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 30, 1:28 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 30, 2:24 AM MST | Areal Flood Warning | VEF | Mohave | 12 hr |
| Jul 29, 5:21 PM MST | Severe Thunderstorm Warning | VEF | Nye | 24 min |
Nearby
Flash Flood Watches in Nevada, 2016Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.